Does Vitamin D3 Cause Dizziness?

Vitamin D-3 is a form of vitamin D known as cholecalciferol. If you consume too much vitamin D-3 from supplements over time, you may develop high levels of calcium in your blood. Although this does not directly lead to dizziness, hypercalcemia can cause dehydration, resulting in dizziness. If you recently started taking D-3 and you are experiencing dizziness, it is probably not due to hypercalcemia. If you are experiencing dizziness, seek medical attention. Talk to your doctor before taking vitamin D-3 supplements.

Close up of Vitamin D-3 (Image: maonakub/iStock/Getty Images)

Vitamin D-3

Vitamin D-3, also known as cholecalciferol, is one of the forms of vitamin D that can be found in your body. Vitamin D-3 can be synthesized by your skin in response to sunlight, but it can also be consumed in supplements. One of the main roles of vitamin D-3 is controlling your calcium levels, as your intestines need this vitamin to absorb calcium effectively. Vitamin D-3 also helps regulate your bone health and your immune system.

Dizziness Described

Medically speaking, there are two different kinds of dizziness. Vertigo is a feeling that the world is spinning around you and can be caused by problems in your inner ear or your brain. Light-headedness is the sensation that you are about to faint. It is typically caused by your brain not getting enough blood and may be more pronounced when you get up suddenly from a reclining position.

Vitamin D-3 and Dizziness

If you consume too much vitamin D-3, your blood levels of calcium can become very high. Elevated levels of calcium in your blood, also known as hypercalcemia, can cause increased urination and vomiting. This can cause light-headedness, because the loss of fluid due to urination and vomiting can cause dehydration. When you are dehydrated, you have a lower blood volume, which can make it hard for your brain to get the blood it needs.

Considerations

Although occasional vertigo or light-headedness is normal, severe or prolonged dizziness can be a sign of a serious underlying medical problem. The maximum recommended dose of vitamin D-3 and other forms of vitamin D is 100 micrograms per day for adults. There is always the possibility you could have an allergic reaction to vitamin D-3, or to other compounds in the supplement you may be taking. If you experience severe dizziness, shortness of breath and trouble breathing, or are concerned about the amount of vitamin D you consume, talk to your doctor.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.